Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 204, NWS Mobile, AL

July 5, 1997Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1997, 5:54 AM CDT for Okaloosa County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 5:54 AM CDT (10:54 UTC)
Expired
Jul 5, 1997, 6:45 AM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:00 AM CDTThunderstorm Wind 50Ft Walton Beach, FLSeveral trees and power lines were blown down in Fort Walton Beach.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3981 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 051057 RRA
SVRMOB
FLC091-051145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
554 AM CDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...SOUTHERN OKALOOSA COUNTY
 
AT 554 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A LARGE SEVERE
THUNDERSTORM OVER EXTREME SOUTHERN OKALOOSA COUNTY INCLUDING THE BARRIER
ISLANDS OF OKALOOSA COUNTY. THIS LARGE THUNDERSTORM WILL DRIFT SLOWLY
EASTWARD AND AFFECT THE CITIES OF DESTIN...VALPARISO AND SHALIMAR
THROUGH 630 AM. THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL AND
DAMAGING WINDS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:09 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 3:09 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
308 AM CDT SAT JUL 5 1997

H85-5 HIGH SEEN IN WV LOOP IN THE NORTHEAST GULF WILL DISSIPATE THIS
MORNING AS BROAD H5 S/WAVE TROF SWEEPS ACROSS CWA TODAY.  AT THE
SURFACE...WEAKENING COLD FRONTAL BOUNDARY SEEN IN IR LOOP AND SURFACE
ANALYSIS CURRENTLY ACROSS NORTHERN CWA WILL STALL ACROSS COASTAL
COUNTIES THIS AFTERNOON.  OUTFLOW BOUNDARIES FROM CURRENT CONVECTION
OVER NORTHWEST ALL WILL SETTLE ACROSS NORTHERN CWA THIS AFTERNOON AS
WELL.  THESE BOUNDARIES AND DIFFUSE SURFACE TROF CURRENTLY OVER THE
COASTAL COUNTIES WILL ALL PROVIDE LOW LEVEL LIFT TO INITIATE
SCATTERED TSRA THROUGH THIS EVENING.  GOOD INSTABILITY WILL REMAIN
ACROSS CWA TODAY AS WELL WITH LIS -4 TO -6 AND CAPES 1500-2000.
MILDLY CONFLUENT FLOW AT H5 AND COOLING OF H85 TEMPS DUE TO PASSAGE
OF H85 S/WAVE TROF WILL SERVE TO DECREASE INSTABILITY ON SUNDAY.
H85-5 RIDGE WILL BUILD OVER THE CENTRAL U.S. ON SUNDAY...BUT THINK
THAT NORTHWEST FLOW WILL NOT DRY ATMOS OVER CWA SUFFICIENTLY TO
INHIBIT DEVELOPMENT ALONG SEA BREEZE FRONT AND TO A LESSER EXTENT
INLAND ON REMAINING SURFACE BOUNDARIES LEFT FROM SATURDAYS
CONVECTION.

OVER THE MARINE AREA...VARIABLE WINDS TODAY NEAR 10 KNOTS WILL BECOME
WEST TONIGHT THEN SOUTHWEST SUNDAY AS WEAK SURFACE TROF PASSES OVER
THE COASTAL WATERS AND SURFACE HIGH REGAINS HOLD ON THE CENTRAL GULF.
SEAS WILL REMAIN NEAR 2 TO 3 FEET WITH NOCTURNAL TSRA SAT NITE.

MOB 92/73/89/71 5332  PNS 93/74/90/72 5332
DTS 90/74/85/73 5332  EVR 91/70/91/68 3221 29

In the hours before

Special weather statement, Jul 5, 5:35 AM CDT, 19 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
535 AM CDT SAT JUL 5 1997

THE COMBINATION OF A VERY UNSTABLE ATMOSPHERE AND A WEAK TROF OF LOW
PRESSURE ACROSS THE NORTHWEST FLORIDA PANHANDLE AND EXTREME SOUTHWEST
ALABAMA WILL SERVE TO GENERATE SCATTERED THUNDERSTORMS DURING THE
MORNING HOURS IN THIS AREA.  A FEW OF THE THUNDERSTORMS MAY ATTAIN
SEVERE LIMITS OVER THE NORTHWEST FLORIDA PANHANDLE AND MOBILE AND
BALDWIN COUNTIES IN SOUTHWEST ALABAMA THIS MORNING DUE TO THE VERY
UNSTABLE ATMOSPHERE AND FAVORABLE LOW LEVEL WIND SHEAR.

A WEAK COLD FRONT WILL SLOWLY SINK INTO EXTREME SOUTHWEST ALABAMA AND
THE NORTHWEST FLORIDA PANHANDLE BY THE EARLY AFTERNOON WHILE COOL
OUTFLOW FROM OVERNIGHT THUNDERSTORMS OVER NORTHERN ALABAMA SINKS
SOUTHWARD BEHIND THE COLD FRONT TO LIE ACROSS SOUTHWEST ALABAMA AND
SOUTHEAST MISSISSIPPI THIS AFTERNOON.  THESE BOUNDARIES WILL INITIATE
ADDITIONAL THUNDERSTORM ACTIVITY ACROSS SOUTHWEST ALABAMA AND TO A
LESSER EXTENT OVER SOUTHEAST MISSISSIPPI.  SEVERE THUNDERSTORM
DEVELOPMENT IS NOT EXPECTED AS ATMOSPHERIC INSTABILITY WILL HAVE
DECREASED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY FOR NORTHWEST FLORIDA AND EXTREME SOUTHWEST
ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:56 AM CDTTornado WarningMOBEscambia, Santa Rosa49 min
Jul 5, 10:52 AM CDTSevere Thunderstorm WarningMOBSanta Rosa53 min
Jul 5, 11:10 AM CDTSevere Thunderstorm WarningMOBOkaloosa50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.